Alert archive / Pennsylvania / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS State College, PA

January 4, 201833 counties in Pennsylvania

NWS State College, PA issued this wind chill advisory at Jan 4, 2018, 3:46 AM EST for 33 counties in Pennsylvania. It took effect at Jan 4, 2018, 10:00 PM EST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 3:46 AM EST (08:46 UTC)
In effect from
Jan 4, 2018, 10:00 PM EST
Expired
Jan 7, 2018, 10:00 AM EST
In force
60 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 1:37 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 4, 1:37 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
137 AM EST Thu Jan 4 2018

.SYNOPSIS...
A deep and cold upper trough will dominate our weather through
early Sunday. A strong coastal storm will lift northward along
the eastern seaboard over the next 24 hours and will bring some
light snow to southeastern areas overnight and Thursday. The
low will also produce strong winds over the region. An arctic
air mass moves in Thursday and will likely produce some of the
coldest weather of the season to date. Moderating temperatures
by late weekend and early next week could bring a wintry mix to
much of the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Clouds increasing from the south early this morning with light
snow breaking out over eastern Lancaster/York counties as strong
storm moves up the East Coast, and short-wave and arctic front
apoproach from the NW.

Significant (Advisory) snow will impact my southeast counties,
but heavy snow is still expected to remain to our east. Winter
weather advisory for 1 to 4 inches of snow expected for our
southeastern counties remains in effect with no changes planned.

The arctic air comes into the west with snow showers and
increasing winds. Windchill issue increase Thursday AM and this
cold surge should eventually produce some LES but not in this
time period.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Any light snow in the east diminishes as the storm lifts to our
north and east. The deep low to our east and the high to our
west will increase the winds across the commonwealth.

The 850 hPa temperatures should fall to -20C Thursday afternoon
as the arctic air continues to move over the region. Our 850 hPa
temperatures should bottom out Fri-Sat in the -24 to -26F range!

The 850 hPa winds with this system will be NNW which will favor
the development of LES and orographic snows. Some of the best
flow for western PA LES this winter. The last event had more
westerly flow favoring single large bands. This event should get
more snow in Warren and McKean Counties and into Clearfield,
Cambria and Somerset Counties. Event the coarse GEFS shows the
potential for an enduring northwest flow LES/orographic snow
event developing Thursday afternoon and evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Powerful winter storm moving up the east coast will be barreling
into New England to start the period, with biggest impacts to
our east and northeast. In its wake, dangerously cold wind
chills and the lake effect snow machine will be the main story
for Thursday night into Saturday as the most brutal shot of
arctic air thus far sweeps across the region. Models are in good
agreement with a strong northwest gradient producing brisk
winds as well. 850mb winds Friday morning and afternoon are
upwards of 50kts. That will mean 20 to 25 mph gusts at the
surface across central PA.

High temperatures Friday and Saturday will only manage the
single digits...with wind chills of 20 below to potentially up
to 30 below zero across western and northern areas late Thursday
night through Saturday. The Wind Chill Watch continues there,
with that likely transitioning to a Warning (at least for
portions of the northern mountains and Laurels) as event nears.
A Wind Chill Advisory is a near certainty for much of remainder
of the area.

Will also need to address lake effect snow potential for that
same time frame with the NW mtns impacted the most, though looks
like a connection with Lake Huron could push potentially
advisory snows into the Laurels as well.

After that, focus turns to potential for a significant mixed
precip event centered around Monday/Mon night. QPF looks to be
around 0.25", but mixed precip/potential for freezing rain
(especially with very cold ground temps) could make this a
higher impact event.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of Midnight, still VFR at LNS. Watching stronger radar
returns over the far southeast on the LWX radar, but low
levels are still quite dry, so no snow reported at LNS or MDT
yet.

Earlier discussion below.

Light wind and VFR flying expected through late this evening,
as central Pa remains under high pressure ridge between
approaching arctic cold front and developing coastal storm.

Snow from the coastal storm will overspread eastern Pa Thursday
morning. Latest model data indicates KMDT will be very close to
the western edge of the snow, so broadbrushed MVFR vis
reductions between 09Z-18Z. However, a period of IFR conditions
are possible during this time frame. Confidence in snow/vis
reductions is much higher at KLNS, where at least occasional IFR
conditions appear likely between 09Z-18Z. Further west, can not
rule out a period of light snow/reduced vis at KIPT Thursday
morning, but the odds are less than 50 pct. Elsewhere, the main
concern will be increasingly gusty northwest winds Thursday, as
the coastal storm strengthens rapidly off the New Jersey coast.
Bufkit soundings support frequent gusts between 30-40kts by
afternoon.

Outlook...

Fri-Sat...Gusty WNW winds. MVFR cigs/Scattered snow showers
western 1/3.

Sun...No sig wx expected.

Mon...Wintry mix possible.

&&

.CLIMATE...
December 2017 for Harrisburg was the 10th driest.
The 1.18 inches of precipitation was lower than the
1.27 inches that fell in December 1989. The driest
December on record was .23 inches in 1955.

December 2017 for Williamsport was just short of
being the 10th driest on record. The 1.19 inches of
precipitation that fell was just above the 1.17
inches that fell in 1947. The driest December on
record was .63 inches in 1928.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from this evening through Saturday afternoon
for PAZ004>006-010>012-017-018-024-033-037-041-042.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ058-059-065-066.
Wind Chill Advisory from 10 PM this evening to 1 PM EST
Saturday for PAZ019-025>028-034>036-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir/Evanego
SHORT TERM...Grumm/Evanego
LONG TERM...Grumm
AVIATION...Fitzgerald/Martin
CLIMATE...
Hazardous weather outlook, Jan 4, 3:46 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
346 AM EST Thu Jan 4 2018

PAZ019-025>028-034>036-045-046-049>053-056-057-063-064-050900-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
346 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ058-059-065-066-050900-
Schuylkill-Lebanon-York-Lancaster-
346 AM EST Thu Jan 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017-018-024-033-037-041-042-050900-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
346 AM EST Thu Jan 4 2018

...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-050900-
Warren-
346 AM EST Thu Jan 4 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST SATURDAY...
...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:46 AM ESTWind Chill WarningCTPCambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more62 hr

Nearby

Wind Chill Advisories in Pennsylvania, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.